Drug-induced liver injury (DILI) can be enhanced by polypharmacy if co-administered drugs induce toxicity via mechanisms that have overlapping pathways. Resolution of DILI despite continued drug dosing, termed “adaptation”, is commonly observed in clinical trials, but the underlying mechanisms behind this phenomenon remain unclear. In the phase 3 clinical trials of solithromycin, DILI with partial adaptation was observed in two patients concomitantly treated with metformin.  Solithromycin interferes with mitochondrial respiration and this appears to be the major mechanism underlying its potential to cause liver injury. In the current study, the potential interaction between metformin and solithromycin and mechanisms underlying DILI adaptation were investigated using DILIsym®, a quantitative systems toxicology (QST) modeling platform.
By Kyunghee Yang, Christina Battista, Jeffrey L Woodhead, Paul B Watkins, Brett A Howell, and Scott Q Siler
2020 AAPS Annual Meeting PharmSci 360, Oct. 26- Nov. 5, 2020